Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Norman, OK

April 23, 2004Garvin County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2004, 6:08 PM CDT for Garvin County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Apr 23, 2004, 7:00 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garvin County, OK

The radar

The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS54 KOUN 232308
SVROKC
OKC049-240000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARVIN COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  WEST OF FOSTER TO 11 MILES SOUTHWEST OF PERNELL...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELMORE CITY...FOSTER...PAOLI...
  PAULS VALLEY...PERNELL AND WYNNEWOOD

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 65 MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3469 9755 3449 9754 3464 9715 3488 9717

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:45 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 23, 3:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI APR 23 2004

.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA
OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD
THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED
TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF
DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL
BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER
COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY
AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES. SUBSIDENCE
AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA SUNDAY
THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE
WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN
A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF THE WEEK...WITH
MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR NORTHERN PARTS OF THE
AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS APPEAR WARRANTED THIS
TIME AS WELL.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  66  50  71 / 100  90  20   0
HOBART OK         50  62  49  72 /  90  30  10   0
WICHITA FALLS TX  58  69  52  74 / 100  40  20   0
GAGE OK           45  55  45  71 /  60  40  10   0
PONCA CITY OK     56  63  49  69 / 100 100  30   0
DURANT OK         69  76  55  73 /  70  90  40   0

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH TONIGHT MOST OF OKLAHOMA EXCEPT EXTREME WESTERN
AREAS.
TX...FLOOD WATCH TONIGHT ALL BUT FOARD/HARDEMAN/KNOX COUNTIES

JAMES
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.

DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.

ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.  A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

26

In the hours before

Local storm report, Apr 23, 5:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 S ISABELLA            36.21N 98.34W
04/23/2004  1.00 INCH        MAJOR              OK   PUBLIC

&&

KT
Local storm report, Apr 23, 5:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 N LOOKEBA             35.38N 98.37W
04/23/2004  1.00 INCH        CADDO              OK   CO-OP OBSERVER

            HAIL COVERED THE GROUND.

&&

KT
Local storm report, Apr 23, 5:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             10 SW HOLLIDAY          33.71N 98.81W
04/23/2004  0.88 INCH        ARCHER             TX   PUBLIC

&&

KT
Special weather statement, Apr 23, 5:57 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT FRI APR 23 2004

TXZ086-090-232315-
ARCHER TX-CLAY TX-WICHITA TX-
557 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND WICHITA COUNTIES.

THE NORTHERN EDGE OF AN AREA OF SEVERE THUNDERSTORMS WAS LOCATED 11
MILES SOUTHWEST OF WICHITA FALLS AT 557 PM CDT...MOVING
NORTHEAST AT 25 MPH.

ON ITS PRESENT MOVEMENT...THE STRONGEST STORMS IN THIS AREA SHOULD
REMAIN JUST SOUTH OF WICHITA FALLS...EVENTUALLY MOVING INTO WESTERN
CLAY COUNTY. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN SOUTHEASTERN
WICHITA COUNTY...INCLUDING THE CITY OF WICHITA FALLS.

PEOPLE IN CLAY AND WICHITA COUNTIES...INCLUDING THE CITY OF
WICHITA FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, Apr 23, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NW DEER CREEK         36.82N 97.53W
04/23/2004  0.75 INCH        GRANT              OK   PUBLIC

&&

KT
Local storm report, Apr 23, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             BRAMAN                  36.92N 97.33W
04/23/2004  0.88 INCH        KAY                OK   CO-OP OBSERVER

            HAIL COVERED THE GROUND.

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:00 PM CDTSevere Thunderstorm WarningOUNHughes45 min
Apr 22, 10:28 PM CDTSevere Thunderstorm WarningOUNSeminole47 min
Apr 22, 11:40 PM CDTSevere Thunderstorm WarningOUNCanadian35 min
Apr 23, 12:24 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma51 min
Apr 23, 1:56 PM CDTSevere Thunderstorm WarningOUNCuster34 min
Apr 23, 1:57 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 23, 2:04 PM CDTSevere Thunderstorm WarningOUNDewey, Major26 min
Apr 23, 2:27 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Apr 23, 2:56 PM CDTTornado WarningOUNCotton, Tillman49 min
Apr 23, 3:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Apr 23, 3:19 PM CDTSevere Thunderstorm WarningOUNComanche41 min
Apr 23, 3:44 PM CDTTornado WarningOUNCotton46 min
Apr 23, 3:50 PM CDTSevere Thunderstorm WarningOUNMajor40 min
Apr 23, 3:54 PM CDTSevere Thunderstorm WarningOUNGrant51 min
Apr 23, 3:58 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens47 min
Apr 23, 4:25 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield35 min
Apr 23, 4:29 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNGrant31 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 4:52 PM CDTFlash Flood WarningOUNStephens3 hr
Apr 23, 5:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Major49 min
Apr 23, 5:15 PM CDTSevere Thunderstorm WarningOUNGrant30 min
Apr 23, 5:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian37 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens48 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Apr 23, 5:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay33 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningOUNKay17 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
Apr 23, 6:33 PM CDTSevere Thunderstorm WarningOUNKay27 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningOUNMarshall23 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningOUNJohnston40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.